FDA Label Changes Underline Risks With Ezogabine


The US Food and Drug Administration (FDA) has announced approval of changes to labeling for the antiseizure medication ezogabine (Potiga, Valeant Pharmaceuticals International) to underline previously reported risks for retinal abnormalities, potential vision loss, and skin discoloration, all of which may become permanent.

“The revised label includes a new boxed warning, the most serious type of warning FDA gives,” because of this risk for retinal abnormalities, a statement from FDA notes. “We advise that Potiga use be limited to patients who have not responded adequately to several alternative therapies to decrease the frequency of seizures, or epilepsy, and for whom the benefits of treatment outweigh the risks.”

The risks were previously described in a Drug Safety Communication in April 2013, and reported by Medscape Medical News at that time.

The agency is further recommending that patients undergo eye examinations by an ophthalmic professional prior to starting ezogabine, and every 6 months during treatment. “These exams should include visual acuity and dilated fundus photography, with additional vision testing as necessary,” the FDA statement notes. “Patients whose vision cannot be monitored should generally not take Potiga.”

It is not clear which patients are at risk for these retinal changes, how long it may take for them to be detected, the rate of progression, or their reversibility after treatment withdrawal, the advisory adds.

“If retinal pigmentary abnormalities or vision changes are detected, Potiga should be stopped unless no other suitable seizure treatment options are available and the benefits of treatment outweigh the potential risk of vision loss,” the statement said. “In addition, health care professionals should stop Potiga treatment in patients who do not show substantial clinical benefit after adequate dose titration.”

Patients are advised, though, not to stop taking the drug before consulting their healthcare provider.

The new label also includes warnings about the risk for discoloration of the skin, nail, mucous membrane, and white of the eye that were also outlined in the previous statement in April. If patients develop such discoloration, an alternate treatment should be considered, the new label advises.

All of these recommendations have been added to the label’s Warnings and Precautions section and the patient Medication Guide, which should be included with each prescription that is filled.

“FDA is working on modifying the current Risk Evaluation and Mitigation Strategy (REMS) for Potiga to address the risk of retinal pigmentary abnormalities, potential vision loss, and skin discoloration,” the statement concludes.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.